Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 11, NWS San Diego, CA

May 19, 2024Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at May 19, 2024, 2:12 AM PDT for Orange County, San Diego County, California. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
May 19, 2024, 2:12 AM PDT (09:12 UTC)
Expired
May 20, 2024, 11:00 PM PDT
In force
45 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WHUS46 KSGX 190912
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
212 AM PDT Sun May 19 2024

CAZ043-552-192100-
/O.NEW.KSGX.BH.S.0011.240519T0912Z-240521T0600Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
212 AM PDT Sun May 19 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Surf of 3 to 5 feet with local sets to 6 feet and a high
  risk of rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Monday evening.

* IMPACTS...Elevated surf and strong rip currents will create
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
4 follow-up statements
260 
WHUS46 KSGX 191952
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1252 PM PDT Sun May 19 2024

CAZ043-552-200500-
/O.CON.KSGX.BH.S.0011.000000T0000Z-240521T0600Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1252 PM PDT Sun May 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* WHAT...Surf of 3 to 5 feet with local sets to 6 feet and a 
  high risk of rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Monday evening.

* IMPACTS...Elevated surf and strong rip currents will create 
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

12
889 
WHUS46 KSGX 200431
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
931 PM PDT Sun May 19 2024

CAZ043-552-201300-
/O.CON.KSGX.BH.S.0011.000000T0000Z-240521T0600Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
931 PM PDT Sun May 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* WHAT...Surf of 3 to 5 feet with local sets to 6 feet and a 
  high risk of rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Monday evening.

* IMPACTS...Elevated surf and strong rip currents will create 
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
240 
WHUS46 KSGX 200925
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
225 AM PDT Mon May 20 2024

CAZ043-552-202115-
/O.CON.KSGX.BH.S.0011.000000T0000Z-240521T0600Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
225 AM PDT Mon May 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Surf of 3 to 5 feet with local sets to 6 feet and a 
  high risk of rip currents.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Through Monday evening.

* IMPACTS...Elevated surf and strong rip currents will create 
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
290 
WHUS46 KSGX 201959
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1259 PM PDT Mon May 20 2024

CAZ043-552-210600-
/O.CON.KSGX.BH.S.0011.000000T0000Z-240521T0600Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1259 PM PDT Mon May 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Surf of 3 to 5 feet with local sets to 6 feet and a 
  high risk of rip currents.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Through Monday evening.

* IMPACTS...Elevated surf and strong rip currents will create 
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at May 18, 9:15 PM PDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 18, 9:15 PM PDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
915 PM PDT Sat May 18 2024

.SYNOPSIS...
A persistent trough over the West Coast through next week will keep
temperatures a little below average and generate gusty mountain and
desert winds each afternoon. Night and morning marine layer clouds
will retreat back to the coast each afternoon.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Low clouds cleared back to the coastal waters early today due to a
shallower marine layer and a weaker inversion. This evening they
were starting to move back inland. At 9 PM the low clouds surged
back into coastal San Diego County from Camp Pendleton to La Jolla,
but San Diego was still mostly clear. The clouds will spread into
the valleys overnight. The 00Z NKX sounding showed a marine layer
depth near 2000 feet.

Longwave troughing over the West Coast will continue through next
week. On Sunday and Monday an embedded shortwave in the longwave
trough will move across the Great Basin and bring a burst of gusty
northwest winds to SoCal Mountains and deserts each afternoon and
evening. It will also bring a cooler airmass into the Southwest, and
Monday will be the coolest day of the week with highs in the low 60s
near the coast, near 70 in the inland valleys, the 50s in the
mountains, the 70s in the high deserts, and near 90 in the lower
deserts. Areas of drizzle in the deep marine layer are likely west
of the mountains Monday morning.

After the trough axis passes, heights rise slightly for warmer days
Tuesday and Wednesday. Then another shortwave digging down the West
Coast will bring a few degrees of cooling Thursday and Friday.

&&

.AVIATION...
190400Z...Coast/Valleys... BKN/OVC low clouds will continue to
expand this evening, reaching most areas by 08Z Sun with bases 1300-
1900 ft MSL and tops to 2400 ft MSL and higher terrain obscured.
Below the cloud deck vis will mostly be unrestricted. Local -DZ
could occur 10Z-16Z Sun. Clearing Sun will occur 16Z-19Z in the
valleys and 18Z-21Z near the coast with some locations within 5
miles of the coast having BKN CIGs continuing after 21Z Sun. Low
clouds will spread rapidly inland Sun evening.

Mountains/Deserts... Clear skies with unrestricted VIS will prevail
through Sun evening. Areas of W-SW winds with gusts 30-45 kt from
the mountain crests east through the desert slopes and into the
deserts will continue at times through Sun evening, accompanied by
MOD UDDFS and LLWS over/E of the mtns.

&&

.MARINE...
No hazardous marine conditions are expected through Thursday.

&&

.BEACHES...
A series of southwest swells of 2-3 ft at 16-18 seconds from 200-220
degrees will build through Sunday and continue through Tuesday,
producing above normal surf of 3-5 ft with locally higher sets on
exposed SW facing beaches, as well as a high risk of rip currents at
all beaches. Swell and surf will slowly lower Wednesday and Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Moede
AVIATION/MARINE/BEACHES...Maxwell

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.